Long-term Vyvanse Effects

vyvanse abuse effects

Vyvanse can cause cardiac problems on the long term.

Vyvanse is the brand name for lisdexamfetamine, a prescription drug that is used for patients who suffer from ADHD. It is often used as part of a whole program of treating ADHD and is labeled as a central nervous system stimulant. Though Vyvanse can be very helpful for those who have difficulty focusing and staying still for extended periods of time, it also has some long-term effects that can cause issues.

Vyvanse Addiction

Vyanse is a habit-forming drug, which means that, after long-term use, a person can begin to become addicted to it. In order to help prevent this from happening, make sure that you “do not take a larger dose, take it more often, take it for a longer time, or take it in a different way than prescribed by your doctor” (NLM). Vyvanse abuse, like the abuse of prescription amphetamines, is common and should be guarded against.

Behavioral Long-Term Effects

While Vyvanse has short-term effects that are both beneficial and detrimental, the drug also has many long-term effects. Vyvanse has a strong effect on the nervous system once “converted into d-amphetamine in the body” (NCBI). In the long-term, according to the NLM, Vyvanse has these behavioral side effects:

  • Mood swings
  • Confusion
  • Aggression
  • Irritability
  • Unusual amounts of excitability
  • Paranoia
  • “Believing things that are not true”
  • Hallucinations

Vyvanse can cause changes to a person’s behavior if he or she has been on the medication for a while or has been tampering with the doses. It is a common practice for a person on Vyvanse to use the drug for several days straight, not sleeping, before finally stopping. This leads to a crash where the user sleeps for a long period of time.

Physical Long-Term Effects

Vyvanse’s long-term side effects are not all behavioral. Some of the long-term physical side effects of Vyvanse are:

  • Weight loss
  • Fainting
  • Seizures
  • Tics
  • Pain in chest
  • Shortness of breath
  • “Fast or pounding heartbeat”

Long-term use of Vyvanse can cause many physical problems for the user, and the stimulant effect causes dependence. A person will start to build up a tolerance and sometimes changes his or her dosage without consulting a doctor.

Other Long-Term Risks

Vyvanse is also prescribed to children with ADHD, and there is an associated risk of the medication slowing the child’s weight gain and growth. This is something that should be discussed with the child’s doctor who will be monitoring the child’s growth closely during use of the medication (NLM).

There is also a possibility that Vyvanse may cause sudden death in children and teenagers which is more of a risk if the patient has a heart defect. One should be particularly careful if there is a history of heart disease in the family or in the patient’s personal history. Vyvanse has a risk of “serious cardiovascular” effects in adults, including “sudden death, stroke, and myocardial infraction,” according to a study by DailyMed.

Vyvanse can be very beneficial to someone with ADHD, but it is important to know the possible long-term side effects. Discuss any strange behaviors or physical symptoms with your doctor, and make sure never to deviate from your recommended dosage.

Leave a Reply